Alert archive / Kansas / Frost Advisories in 2012

Frost Advisory 5, NWS Goodland, KS

October 4, 201213 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this frost advisory at Oct 4, 2012, 1:39 PM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 5, 2012, 1:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2012, 1:39 PM CDT (18:39 UTC)
In effect from
Oct 5, 2012, 1:00 AM CDT
Expired
Oct 5, 2012, 5:32 AM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WWUS73 KGLD 041839
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1239 PM MDT THU OCT 4 2012

...COLD TEMPERATURES ARE ON THE WAY...

.A MUCH COLDER AIRMASS WILL CONTINUE TO MOVE INTO THE CENTRAL HIGH
PLAINS REGION TONIGHT AND WILL REMAIN IN THE REGION THROUGH EARLY
SUNDAY. OVERNIGHT AND EARLY MORNING LOW TEMPERATURES NEAR OR
SLIGHTLY BELOW FREEZING ARE EXPECTED EARLY FRIDAY MORNING AND
AGAIN EARLY SATURDAY MORNING WITH A HARD FREEZE LIKELY TO OCCUR
EARLY SUNDAY MORNING. ADDITIONAL STATEMENTS WILL BE ISSUED OVER
THE NEXT FEW DAYS AS NEEDED TO BETTER DESCRIBE THE OCCURRENCE OF
THE FROST AND FREEZE CONDITIONS EACH DAY.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050600-
/O.NEW.KGLD.FR.Y.0005.121005T0600Z-121005T1600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1239 PM MDT THU OCT 4 2012 /139 PM CDT THU OCT 4 2012/

...FROST ADVISORY IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT
TO 10 AM MDT /11 AM CDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO 10 AM MDT /11 AM CDT/ FRIDAY. 

* TIMING/DURATION...TEMPERATURES WILL APPROACH AND BEGIN TO DROP
  BELOW FREEZING AFTER MIDNIGHT AND WILL REMAIN THERE UNTIL MID
  MORNING ON FRIDAY.

* TEMPERATURE INFO...OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO
  RANGE FROM 29 TO 34 DEGREES.

* OTHER IMPACTS...VEGETATION SENSITIVE TO FREEZING TEMPERATURES
  WILL LIKELY SUSTAIN DAMAGE UNLESS PRECAUTIONS ARE TAKEN TO
  PROTECT PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
2 follow-up statements
952 
WWUS73 KGLD 050345
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MDT THU OCT 4 2012


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
/O.CON.KGLD.FR.Y.0005.121005T0600Z-121005T1600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
945 PM MDT THU OCT 4 2012 /1045 PM CDT THU OCT 4 2012/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT /11 AM CDT/
FRIDAY...

* TIMING/DURATION...TEMPERATURES WILL APPROACH AND BEGIN TO DROP 
  BELOW FREEZING AFTER MIDNIGHT AND WILL REMAIN THERE UNTIL MID 
  MORNING ON FRIDAY. 

* TEMPERATURE INFO...OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO 
  RANGE FROM 29 TO 34 DEGREES. 

* OTHER IMPACTS...VEGETATION SENSITIVE TO FREEZING TEMPERATURES 
  WILL LIKELY SUSTAIN DAMAGE UNLESS PRECAUTIONS ARE TAKEN TO 
  PROTECT PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
289 
WWUS73 KGLD 051032
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
432 AM MDT FRI OCT 5 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051145-
/O.CAN.KGLD.FR.Y.0005.000000T0000Z-121005T1600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
432 AM MDT FRI OCT 5 2012 /532 AM CDT FRI OCT 5 2012/

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FROST
ADVISORY. 

THICKER CLOUD COVER WILL NOT ALLOW THE TEMPERATURES TO FALL AS
MUCH AS PREVIOUSLY EXPECTED. AS A RESULT THE FROST WILL NOT BE
VERY WIDESPREAD AND ONLY OCCUR IN ISOLATED SPOTS. THEREFORE...THE
FROST ADVISORY HAS BEEN CANCELLED.

$$

BULLER

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 4, 1:21 PM CDT, 18 minutes earlier.

Area forecast discussion, Oct 4, 1:21 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1221 PM MDT THU OCT 4 2012

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY NIGHT)
ISSUED AT 1159 AM MDT THU OCT 4 2012

A FROST ADVISORY WILL BE ISSUED FOR TONIGHT AFTER MIDNIGHT
THROUGH EARLY FRIDAY MORNING. EXPECT ADDITIONAL HIGHLIGHTS RELATED
TO FROST/FREEZE TO BE ISSUED IN SUBSEQUENT SHIFTS IN ORDER TO
PROVIDE BETTER FOCUS ON EACH OCCURRANCE.

THE MAIN ISSUE WITH THE SHORT TERM WILL BE THE COLDER
TEMPERATURES. MOST RECENT GUIDANCE TEMPERATURES HAVE REMAINED
CONSISTENTLY COLD WITH THE MAJORITY OF LOCATIONS ACROSS THE
FORECAST AREA EXPERIENCING A LIGHT FREEZE OR "FROST" OVERNIGHT
TONIGHT WITH COOLER TEMPERATURES EXPECTED FRIDAY NIGHT/EARLY
SATURDAY MORNING AND SATURDAY NIGHT/EARLY SUNDAY MORNING. A HARD
FREEZE IS EXPECTED FOR THE AREA DURING THE SATURDAY NIGHT/EARLY
SUNDAY MORNING TIME FRAME.

MODEL DEPICTIONS OF PRECIPITATION HAVE DECREASED SOMEWHAT IN THE
SHORT TERM WITH THE FAVORED LOCATIONS DEVELOPING IN THE UPSLOPE
REGIONS ACROSS THE CENTRAL HIGH PLAINS AND FRONT RANGE. GFS IS
TRADITIONALLY OVERDONE WITH THIS...SO HAVE KEPT QPF AMOUNTS LOWER
THAN THOSE OF THE GFS...ALTHOUGH IT MAY GIVE A DECENT OUTLINE OF
AREAS OF EXPECTED PRECIPITATION.

WITH A TREND TOWARDS COOLER TEMPERATURES...FRIDAY NIGHT AND
SATURDAY MORNING COULD ALSO SEE A TRANSITION TO ALL SNOW OVER
MAINLY FAR EASTERN COLORADO...SO HAVE INCLUDED SOME MENTION OF
SNOW ACCUMULATIONS...ALTHOUGH WITH SOIL TEMPERATURES STILL AROUND
60 DEGREES F...ANY SNOW SHOULD MELT AS IT FALLS WITH MINIMAL
ACCUMULATIONS ON GRASSY AREAS.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 240 AM MDT THU OCT 4 2012

COOL AND DRY WEATHER IS EXPECTED THROUGH THE EXTENDED PERIOD WITH
THE CENTRAL PLAINS PRIMARILY DOMINATED BY NORTHWEST FLOW ALOFT.
SEVERAL UPPER LEVEL SHORT WAVE TROUGHS ARE FORECAST TO DROP
SOUTHEAST ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS THROUGH
THE PERIOD...BRUSHING THE CENTRAL HIGH PLAINS. THIS WILL KEEP
TEMPERATURES ON THE COOL SIDE FOR DAYTIME HIGHS AS SURFACE CANADIAN
AIR IS PERIODICALLY REFRESHED AFTER EACH UPPER TROUGH PASSAGE.
LITTLE IN THE WAY OF PRECIPITATION IS EXPECTED...AS THE MAIN
DYNAMICS/LIFT DURING PERIOD WILL STAY TO THE NORTH.

SUNDAY WILL LIKELY BE THE COOLEST DAY IN THIS EXTENDED PERIOD WITH
HIGHS IN THE 50S AFTER A POTENTIAL HARD FREEZE THAT MORNING.  850 MB
TEMPERATURES STARTING AROUND 0C SUNDAY MORNING ARE FORECAST TO WARM
TO AROUND 10C BY MONDAY AND CONTINUE HOVERING IN THE 8-14C RANGE
THROUGH MID-WEEK WHICH SHOULD TRANSLATE TO HIGHS GENERALLY IN THE
60S AND LOWS IN THE 30S MONDAY AND 40S FOR TUE/WED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1159 AM MDT THU OCT 4 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD...ALTHOUGH
CONDITIONS WILL BE DETERIORATING THROUGH THE EARLY MORNING AND MID
DAY HOURS ON FRIDAY AT KGLD AND KMCK WITH COLDER TEMPERATURES
EXPECTED. GUSTY NORTH WINDS WILL SLACKEN SOMEWHAT AROUND SUNSET
AND THEN INCREASE AFTER 03Z AS THEY BEGIN TO TURN TO THE EAST
OVERNIGHT. EXPECT AN INCREASE IN WIND WITH SOME GUSTINESS POSSIBLE
AFTER 13Z. CEILINGS WILL BE DROPPING FROM ABOUT 10K AGL AROUND 10Z
TO 3-5K AGL BETWEEN 12Z-15Z AS THE NEXT STORM SYSTEM TO AFFECT THE
REGION MOVES IN AND BRINGS A SLIGHT CHANCE OF RAIN AND RAIN SNOW
MIX WITH IT. HAVE LEFT ANY MENTION OF PRECIPITATION OUT OF THE
PREVAILING CONDITIONS AS THERE IS ONLY A SLIGHT CHANCE OF IT
OCCURRING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FROST ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 10 AM MDT
     /11 AM CDT/ FRIDAY FOR KSZ001>004-013>016-027>029-041-042.

CO...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM MDT FRIDAY FOR
     COZ090>092.

NE...FROST ADVISORY FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 10 AM MDT
     /11 AM CDT/ FRIDAY FOR NEZ079>081.

&&

SHORT TERM...LOCKHART
LONG TERM...DLF
AVIATION...LOCKHART
Hazardous weather outlook, Oct 4, 11:58 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT THU OCT 4 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1058 AM MDT THU OCT 4 2012 /1158 AM CDT THU OCT 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT CHANGE TO THE WEATHER PATTERN IS UNDERWAY WITH A
MUCH COOLER AIRMASS SETTLING INTO THE REGION. LOW TEMPERATURES
TONIGHT WILL DROP INTO THE 30S ACROSS THE AREA WITH FROST POSSIBLE
AT MANY LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY COLD AIRMASS WILL REMAIN IN PLACE THROUGH THIS WEEKEND.
OVERNIGHT TEMPERATURES IN THE MID 20S TO AROUND 30 DEGREES ARE
POSSIBLE FRIDAY NIGHT AND SATURDAY NIGHT. A KILLING FREEZE IS
LIKELY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 8:45 PM CDTSpecial Weather StatementGLDGraham30 min

Nearby

Frost Advisories in Kansas, 2012Frost Advisories in Nebraska, 2012Frost Advisories in Colorado, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.